Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Quad Cities, IA

May 19, 2005Cedar County, Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2005, 2:46 PM CDT for Cedar County, Clinton County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 2:46 PM CDT (19:46 UTC)
Expired
May 19, 2005, 3:15 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Clinton County, IA

The radar

The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 191946
SVRDVN
IAC031-045-192015-
/O.NEW.KDVN.SV.W.0032.050519T1946Z-050519T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA
  WEST CENTRAL CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 315 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LOWDEN...OR ABOUT 13 MILES NORTHEAST OF
  TIPTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TORONTO BY 255 PM CDT
  WHEATLAND BY 300 PM CDT
  CALAMUS BY 310 PM CDT
  GRAND MOUND BY 315 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4196 9106 4181 9108 4178 9066 4193 9062

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 192003
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT THU MAY 19 2005

IAC031-045-192015-
/O.CON.KDVN.SV.W.0032.000000T0000Z-050519T2015Z/
CLINTON IA-CEDAR IA-
301 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
NORTHEASTERN CEDAR AND WEST CENTRAL CLINTON COUNTIES...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOWDEN...OR ABOUT 11 MILES NORTHEAST OF 
TIPTON...MOVING EAST AT 25 MPH. ANOTHER STRONG TO SEVERE STORM WAS 
LOCATED ABOUT 6 MILES EAST OF TORONTO. AT 302 PM CDT...DIME SIZE 
HAIL WAS REPORTED IN THE TOWN OF LOWDEN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TORONTO BY 305 PM CDT
  WHEATLAND BY 310 PM CDT
  CALAMUS AND 9 MILES NORTHWEST OF GRAND MOUND BY 315 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4194 9107 4181 9108 4178 9066 4193 9062

$$

SHEETS
000 
WWUS53 KDVN 192015
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU MAY 19 2005

IAC031-045-192024-
/O.EXP.KDVN.SV.W.0032.000000T0000Z-050519T2015Z/
CLINTON IA-CEDAR IA-
314 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR AND WEST
CENTRAL CLINTON COUNTIES EXPIRES AT 315 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE. HOWEVER...THIS STORM MAY STILL BE CAPABLE OF PRODUCING 
QUARTER TO HALF INCH DIAMETER HAIL AS IT MOVES ACROSS NORTHERN 
CLINTON COUNTY THROUGH 330 PM. 

LAT...LON 4194 9107 4181 9108 4178 9066 4193 9062

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:45 AM CDT, 10 hours 1 minute earlier.

Area forecast discussion, May 19, 4:45 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU MAY 19 2005

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS VIGOROUS CLOSED CIRCULATION SPINNING TO THE
NORTHWEST OF KMSP MN. SHOWERS AND THUNDERSTORMS CONFINED TO THE
FAR EASTERN PORTIONS OF CWA IN CONJUNCTION WITH STRONG UPPER DIVERGENCE
AND DRY SLOT. SFC ANALYSIS SHOWS LOW IN CENTRAL MN WITH OCCLUDED
FRONT EXTENDING SOUTHEAST TO SECONDARY LOW NEAR KVTI IA. WARM FRONT
EXTENDS FROM SECONDARY LOW INTO CENTRAL IL WHILE SFC TROUGH EXTENDS TO
THE SOUTHWEST THROUGH CENTRAL IA. CLEARING MARCHING EASTWARD
TO THE MISSISSIPPI RIVER. COMBINATION OF LIGHT WINDS...CLEARING SKIES
AND ABUNDANT LLVL MOISTURE WITH AID FROM RECENT RAIN...HAS LED TO
WIDESPREAD FOG WITH AREAS OF DENSE FOG REDUCING VSBYS TO JUST A FEW HUNDRED
FEET. ..MM..

&&

.SHORT TERM...(TODAY AND TONIGHT)...
SOMEWHAT COMPLICATED SCENARIO TODAY WITH POTENTIAL FOR SEVERE WX. UPPER LOW
IN CENTRAL MN IS PROGGED TO DIVE E/SE INTO THE OHIO VALLEY BY 12Z FRI.
MOST INTENSE CONVECTION TODAY LIKELY WILL BE FOCUSED JUST TO OUR EAST/SOUTH
FROM EASTERN/CENTRAL IL INTO IN/OH IN PROXIMITY TO TRIPLE POINT WHERE
ENVIRONMENT FAVORABLE FOR SUPERCELLS WITH LARGE HAIL/TORNADOES. STILL THOUGH
WE ARE NOT OUT OF THE WOODS. INGREDIENTS COMING TOGETHER IN PORTIONS
OF EASTERN IA AND NORTHWEST/WEST CENTRAL IL. CLEARING SKIES WILL MEAN
AMPLE SUNSHINE TO DESTABILIZE THE ATMOSPHERE...ONCE FOG/STRATUS
BURNS OFF. MODELS SHOW LITTLE/NO CAPPING INVERSION...AND SUFFICIENT LLVL
MOISTURE THANKS IN PART TO RAINS OVERNIGHT...SHOULD SEE DEWPTS IN THE U50S TO
L60S IN THE SOUTH AND EAST. MODIFIED SOUNDINGS FOR T/TD OF 83/60 YIELDS
CAPES IN EXCESS OF 1700 J/KG. TRIGGER WILL COME IN THE FORM OF CLOSED LOW AND
ALSO SECONDARY SFC LOW WHICH IS SHOWN MOVING E/SE ALONG OCCLUSION INTO
NORTHEAST IA AND NORTH CENTRAL IL THIS AFTN. ALSO...CONVERGENCE ALONG SFC
TROUGH WILL PROVIDE THE FOCUS. IT APPEARS MID CLOUDS WILL LIMIT INSTABILITY IN
THE NORTH...SO KEPT CHC OF AFTN SHOWERS AND ISOLD STORMS THERE...BUT HAVE
CHC OF SHOWERS/STORMS ELSEWHERE. DEEP LAYER SHEAR BECOMES MORE UNIDIRECTIONAL
WITH TIME...SO MAIN SEVERE THREAT WOULD APPEAR TO BE LARGE HAIL.
SECONDARY THREATS WITH INCLUDE DAMAGING WINDS AND POSSIBLY EVEN A FEW
TORNADOES IF WE CAN GET ANY LLVL BACKING OF WINDS ESP AHEAD OF SFC LOW AND
TROUGH. AS FOR MAXES...SIDED AT OR JUST ABOVE WARM END IN THE SOUTHERN
1/2 TO 2/3RDS...AND NEAR GUIDANCE BLEND IN THE NORTH WHERE MID CLOUDS WILL
HAVE SOME IMPACT. WILL HAVE TO WATCH CENTRAL AND ESPECIALLY SOUTH AS
06Z RUC SHOWS LLVL FLOW INCREASING AND SOUTHWESTERLY. IF THIS WERE TO
OCCUR THEN DEEPER MIXING AND PROGGED THICKNESS WOULD SUPPORT TEMPS IN THE
RANGE OF 84-86 DEGS.

PCPN TO GRADUALLY DIMINISH AFTER DARK WITH LOSS OF HEATING. THEN CONCERNS
FOCUS ON LOW CLOUDS...MIN TEMPS AND POTENTIAL FOR FOG AS LAKE ENHANCED
FRONT SAGS THROUGH THE AREA. ALSO...WINDS COULD BE A BIT STRONGER THAN CURRENT
FCST. MODELS TYPICALLY UNDERDONE ON EXTENT OF COOLING...SO WENT FEW DEGS
BELOW IN THE NORTHERN 1/3 TO 1/2. LEFT OUT FOG FOR NOW AND LET DAY CREW TAKE
ANOTHER LOOK TO SEE IF WORTHY OF FORECAST MENTION. WILL HAVE MVFR FOG AT
ALL TAF SITES EXPECT POSSIBLY KBRL.  ..MM..

&&

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)
WX TO INITIALLY BE QUIET WITH NEXT SYSTEM TO AFFECT THE AREA SATURDAY NIGHT
AND SUNDAY. AFTER THAT QUIET WX EXPECTED WITH TEMPS NEAR NORMAL. STILL SOME
UNCERTAINTY REGARDING A SYSTEM AROUND THE MIDDLE OF NEXT WEEK. CURRENT FCST
OF PRECIP TUESDAY NIGHT/WEDNESDAY LOOKS OK ATTM.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/08
Hazardous weather outlook, May 19, 12:30 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT THU MAY 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1230 PM CDT THU MAY 19 2005

...SOME SEVERE WEATHER TO DEVELOP AND OCCUR BETWEEN 2 AND 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE HIGHWAY 30
CORRIDOR...ROUGHLY ALONG A MT CARROLL TO CEDAR RAPIDS LINE BY MID
AFTERNOON. THE LINE WILL MOVE SOUTHEAST ACROSS THE AREA BY MID
EVENING. BETWEEN 2 AND 8 PM IT APPEARS SOME OF THE STRONGEST STORMS WILL
REACH SEVERE LEVELS.

THE GREATEST THREAT OF SEVERE WEATHER SHOULD OCCUR SOUTH AND EAST OF A
STERLING TO TIPTON TO WASHINGTON TO KEOKUK LINE BETWEEN 2 AND 8 PM.

THE GREATEST THREAT WITH THESE STORMS SHOULD BE LARGE HAIL UP TO SIZE OF
QUARTERS. MODERATE DIRECTIONAL WINDS SHEAR IN THE LOW LEVELS MAY ALLOW
FOR ISOLATED TORNADOES AND ALSO DAMAGING WINDS.  CURRENT CALCULATIONS
SUGGEST WITH SURFACE TEMPERATURES AND DEWPOINTS OF 82F AND 57F...
STRAIGHT LINE WINDS OF OVER 60 MPH MAY BE POSSIBLE AND ISOLATED
TORNADOES OF UP TO MID LEVEL F1 INTENSITY...OR WINDS OF 73 TO 112 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON BY 2 PM TIL AROUND 8 PM
IN THE GREATEST THREAT REGION.  PLEASE RELAY ANY SIGNIFICANT WEATHER
REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, May 19, 1:28 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 PM CDT THU MAY 19 2005

IAZ051>054-063>068-076>078-087>089-098>099-
ILZ001>002-007-009-015>017-024>026-034>035-
MOZ009>010-200200-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA-JONES IA-
KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-VAN BUREN IA-WASHINGTON IA-BUREAU IL-
CARROLL IL-HANCOCK IL-HENDERSON IL-HENRY IL-
JO DAVIESS IL-MCDONOUGH IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
290 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

CARROLL               HENRY                 JO DAVIESS
MERCER                ROCK ISLAND           STEPHENSON
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...STERLING...ROCK FALLS...OQUAWKA...
MAQUOKETA...KEWANEE...MARENGO...MUSCATINE...FORT MADISON...
KAHOKA...BURLINGTON...GALENA...WAPELLO...VINTON...CEDAR RAPIDS...
KEOSAUQUA...MACOMB...HENNEPIN...CARTHAGE...MONMOUTH...
MOUNT PLEASANT...MEMPHIS...WASHINGTON...CLINTON...FAIRFIELD...
IOWA CITY...ANAMOSA...SIGOURNEY...BETTENDORF...DAVENPORT...
FREEPORT...PRINCETON...MOUNT CARROLL...ALEDO...MOLINE...
ROCK ISLAND AND TIPTON.

NICHOLS
Local storm report, May 19, 2:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             OLIN                    42.00N 91.14W
05/19/2005  0.50 INCH        JONES              IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL REPORTED

&&

SCOTTD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:12 PM CDTSevere Thunderstorm WarningDVNJones33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.